Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Wavelet-based filters for accurate computation of derivatives


Author: Maurice Hasson
Journal: Math. Comp. 75 (2006), 259-280
MSC (2000): Primary 41A40, 42A85, 65D25, 65T60
Published electronically: June 23, 2005
MathSciNet review: 2176399
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f(x)$ be a smooth function whose derivative of a given order must be computed. The signal $f(x)$ is affected by two kinds of perturbation. The perturbation caused by the presence of the machine epsilon $\epsilon_M$ of the computer may be considered to be an extremely high-frequency noise of very small amplitude. The way to minimize its effect consists of choosing an appropriate value for the step size of the difference quotient.

The second perturbation, caused by the presence of noise, requires first the signal to be treated in some way. It is the purpose of this work to construct a wavelet-based band-pass filter that deals with the two cited perturbations simultaneously. In effect our wavelet acts like a ``smoothed difference quotient" whose stepsize is of the same order as that of the usual difference quotient. Moreover the wavelet effectively removes the noise and computes the derivative with an accuracy equal to the one obtained by the corresponding difference quotient in the absence of noise.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A40, 42A85, 65D25, 65T60

Retrieve articles in all journals with MSC (2000): 41A40, 42A85, 65D25, 65T60


Additional Information

Maurice Hasson
Affiliation: Program in Applied Mathematics, The University of Arizona, Tucson, Arizona 85721-0089
Email: hasson@math.arizona.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-05-01767-9
PII: S 0025-5718(05)01767-9
Keywords: Wavelets, band-pass filters, high-frequency noise
Received by editor(s): July 27, 2004
Published electronically: June 23, 2005
Additional Notes: Supported by a VIGRE Postdoctoral Fellowship at the University of Arizona.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.